Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 327, NWS Las Vegas, NV

October 12, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 12, 2022, 1:25 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2022, 1:25 PM PDT (20:25 UTC)
Expired
Oct 12, 2022, 4:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 3:15 PM PDTFLASH FLOOD4 Ene Yucca Valley, CAESTIMATED GREATER THAN 6 INCHES OF WATER ACROSS INDIO AVENUE AT YUCCA CREEK. RUNOFF CAPTURED BY SAN BERNARDINO COUNTY ALERT CAMERA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WGUS55 KVEF 122025
FFWVEF
CAC071-122330-
/O.NEW.KVEF.FF.W.0327.221012T2025Z-221012T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
125 PM PDT Wed Oct 12 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern San Bernardino County in southern California...

* Until 430 PM PDT.

* At 125 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Yucca Valley, Joshua Tree, Joshua Tree Lake Campground and Morongo 
  Valley, SR-62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3424 11644 3422 11619 3415 11608 3412 11608
      3412 11626 3408 11626 3408 11644 3403 11647
      3403 11662 3410 11660 3414 11647 3421 11644

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
2 follow-up statements
200 
WGUS75 KVEF 122138
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
238 PM PDT Wed Oct 12 2022

CAC071-122330-
/O.CON.KVEF.FF.W.0327.000000T0000Z-221012T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
238 PM PDT Wed Oct 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT THIS 
AFTERNOON FOR SOUTHERN SAN BERNARDINO COUNTY...

At 238 PM PDT, Doppler radar indicates thunderstorms producing heavy 
rain across the warned area have decreased in intensity. However, 
between 0.75 and 1.25 inches of rain has fallen across the warned 
area and runoff from the earlier storms continues. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Yucca Valley, Joshua Tree, Joshua Tree Lake Campground and Morongo 
  Valley, SR-62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3424 11644 3422 11619 3415 11608 3412 11608
      3412 11626 3408 11626 3408 11644 3403 11647
      3403 11662 3410 11660 3414 11647 3421 11644

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
399 
WGUS75 KVEF 122326
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
426 PM PDT Wed Oct 12 2022

CAC071-122336-
/O.EXP.KVEF.FF.W.0327.000000T0000Z-221012T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
426 PM PDT Wed Oct 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM PDT THIS AFTERNOON FOR 
SOUTHERN SAN BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3424 11644 3422 11619 3415 11608 3412 11608
      3412 11626 3408 11626 3408 11644 3403 11647
      3403 11662 3410 11660 3414 11647 3421 11644

$$

BKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 12:36 PM PDT, 49 minutes earlier.

Area forecast discussion, Oct 12, 12:36 PM PDT, 49 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1236 PM PDT Wed Oct 12 2022

.SYNOPSIS...Weak high pressure will remain across the region
through the end of the week, maintaining dry conditions and
seasonable temperatures. By the weekend, a weak low currently off
the southern California coast is forecast to move inland,
returning rain chances to southern portions of the region.
&&

.DISCUSSION...Weak high pressure will remain in place across the
region over the next few days, maintaining mostly clear skies and
seasonable temperatures. A few clouds over the higher terrain of
southern Nevada and northwest Arizona will develop this afternoon
as some lingering moisture remains in place, but any that do form
should dissipate after sunset. An area of low pressure lingering
off the southern California coast will also result in a few
isolated showers or thunderstorms later this afternoon and evening
across the far western Mojave Desert and Morongo Basin. Dry
conditions return area-wide tomorrow and Friday. By Saturday,
there is good agreement between the ECMWF and GFS ensembles that
the cutoff low pressure system that had been meandering offshore
of southern California will begin to migrate eastward. This will
result in an influx of moisture northward from Mexico ahead of it
and increase PWATs to around an inch in Eastern San Bernardino
County and the lower Colorado River Valley by late Saturday
afternoon, continuing into Sunday. The best chance of heavy
rainfall looks to be across far eastern Mohave County Late
Saturday through Sunday, where isolated areas of .75 inch will be
possible. Other areas of Mohave and southern San Bernardino should
see lighter amounts.
&&

.AVIATION...For Harry Reid...Light winds of 10kts or less favoring
typical diurnal variations can be expected today into Thursday.
Skies will remain mainly clear except for a few high clouds AOA
12kft over the mountains this afternoon and early evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds favoring typical diurnal trends are
forecast area-wide today into Thursday. Skies will be mainly clear
at the Vegas area sites and KBIH, while a few clouds ABA 12kft
will be possible at the Colorado Valley sites this afternoon and
evening. There is a chance for a few showers near KDAG late this
afternoon, and VCSH has been included in the TAF for this.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.